Rimonabant may induce atrial fibrillationBMJ 2009; 338 doi: https://doi.org/10.1136/bmj.b1061 (Published 12 June 2009) Cite this as: BMJ 2009;338:b1061
- Giuseppe Cocco, MD, FESC, cardiology,
- David Chu, PhD, traditional Chinese medicine
- 1Cardiology Office, POB 119, Marktgasse 10a, CH-4310 Rheinfelden 1
- Correspondence to: G Cocco
- Accepted 6 June 2008
Rimonabant is a selective cannabinoid-1 receptor blocker that has been shown to reduce weight and improve several cardiovascular risk factors in obese patients.1 2 3 4 In 2004 an editorial stated that rimonabant was “promising in the prevention of cardiovascular events in obese patients.”5 In a review article, although the frequent occurrence of psychiatric adverse events was mentioned, rimonabant was still recommended in the treatment of overweight patients with type 2 diabetes and metabolic syndrome in whom lifestyle changes are not sufficiently effective. 6 7 The drug was recently withdrawn by the European Medicines Agency (www.nice.org.uk/TA144), but it is likely to remain available over the counter and through the internet. We report two cases of atrial fibrillation in overweight patients treated with rimonabant.
Both patients were unable to reduce their body weight with lifestyle interventions and their physicians prescribed 20 mg/day rimonabant.
During the first two weeks of therapy the patient reported mild nausea and insomnia; after four weeks he had lost 1.9 kg; and after five weeks he reported palpitations, fatigue, and exertional dyspnoea. Examination was unremarkable apart from atrial fibrillation with ventricular rate between 98 and 135 beats/min. Thyroid function tests and electrolyte serum values were normal. Serum glucose was slightly increased and the concentration of free fatty acids was high (42.8 g/100 g). …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial